Parkinson's Movement
12,714 members11,294 posts

Dyskenesia treatments

My mother has PD and has been taking levadopa for over 10 years

She is now experiencing problems with dyskinesia. I would like to find tips from patients who have found ways of reducing the symptoms of this.

15 Replies
oldestnewest

Hi Dave. Dyskinesia is not a Pd symptom but a side effect of levodopa. As levodopa does nothing to slow down the progression of Pd, why not get your mom to start going in the opposite direction. Is she still able to walk? If she is then get her to start walking for ten minutes every second day. If she walks for 5 minutes in one direction and then turns back and walks 5 minutes back towards home, she will start to get fitter and she can soon turn the tables on her Pd.

After 2 weeks, she will be able to increase the time by another 5 minutes. So she can walk for 7.5 minutes away from home and turn around and walk back home again. Every two weeks she can add five minutes on until she is walking for one hour. She could never dream at the moment of walking for an hour!

After every walk she should make a record of how far she walked. If she walks as fast as she possibly can, she will start to slow down the progression of the Pd and she should be able to reduce the amount of levodopa she takes, and her dyskinesia will disappear.

1 like
Reply

Thank you for that. I will pass that on to her. I am not confident that she will be able to do it as she's 86 and has other medical issues.

Reply

Does your mum's dyskinesia start about 30 minutes after she takes a dose of levodopa? If so, it may help to take more, but smaller doses of levodopa, while keeping the total daily dose unchanged.

The problem with levodopa is that it has a short half-life, about 90 minutes. That means that plasma levels fluctuate. In the early years following diagnosis the body can cope with this, but later on it becomes more sensitive, leading to peak dose dyskinesia.

John

3 likes
Reply

Hi John

Thank you for that; I was already aware of this as I read an earlier post (it may have been one of yours) putting the same argument.

Dave

Reply

Consider safinamide.

Long-Term Effects of Safinamide on Dyskinesia in Mid- to Late-Stage Parkinson's Disease: A Post-Hoc Analysis.

J Parkinsons Dis. 2015;5(3):475-81.

ncbi.nlm.nih.gov/pubmed/264...

Reply

You are right! Safinamide is known as Xadago and it reduces dyskinesia as you need less levodopoa. I have been taking it for about 6 months and my symptoms have greatly decreased. In fact it was just FDA approved but I got it from golpharma.com

1 like
Reply

How long have you had PD? My husband's consultant did not have much faith in the drug. How many tablets did you take before starting Safinamide and how much do you take now? Thank you.

Reply

Had it now for 3 years. I took 4 tablets of sinemet and I can take less if I want but I still take 4 and I have excellent energy and walking. Your husband needs a new consultant. It is the best drug for neuroprotection and overall reduction of symptoms I have found. I can even go without taking any sinemet for up to 24 hours as long as I still take the safinamide in the morning.

1 like
Reply

Thank you for your reply.

Reply

I've added Amantadine twice daily to lessen my dyskinesia

Reply

Amantadine works for me also

Reply

The best approach i believe is as Johnt says above, smaller doses more frequently. With age it is harder to metabolise meds too. Be wary of introducing Amantadine at her age. It is known for hallucinations.

Even a small reduction in levadopa can have a significant effect.

Reply

I have advised her to commence with regular walks and reducing the doses of dopamine.

The amantadine I will enquire further about.

Reply

With my husband, we bought a triplane oscillator and a Theracycle that helps him immensely. Both of these machines just require him to stand or sit and they do the exercising for him.

1 like
Reply

Our son (48) has been taking Sinemet for 6 years and he has had two problems with dyskenesia. Sometimes the dyskenesia gradually increases at random times over a prolonged period and we then lower the dosage of Sinemet over the 24hr cycle. We then monitor him (he has learning difficulties) to ensure that any freezing does not increase. We find that there is a 'best balance' between the two problems but this varies slightly over time.

The other problem with dyskenesia is when he is ill e.g. chest infection, flu, etc, which fortunately is infrequent. However, when he is ill the effect of the Sinemet seems to be multiplied and his dyskenesia can be almost continuous. At these times we cut the dosage by half for the duration of the illness.

Hope this is helpful.

Reply

You may also like...